Oklahoma, 2015Tornado in Oklahoma, December 12, 2015
December 12, 2015 · NWS TSA · 1 event in 1 county or zone
A strong storm system moved from the Southern Rockies into the Plains on the 12th. Very moist, unseasonably warm, and slightly unstable air was in place across northern Texas and southeastern Oklahoma ahead of this system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved from the Southern Rockies into the Plains on the 12th. Very moist, unseasonably warm, and slightly unstable air was in place across northern Texas and southeastern Oklahoma ahead of this system. Widespread showers and scattered thunderstorms developed over northern Texas during the afternoon as this system approached. Although instability was weak, strong wind shear through the lower atmosphere resulted in storms that developed rotating updrafts. One such storm produced a tornado near Fort Towson in Choctaw County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 12, 5:47 PM CST, 16 minutes earlier.
Area forecast discussion, Dec 12, 5:47 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
547 PM CST SAT DEC 12 2015
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Areas of rain with a few embedded thunderstorms will continue
spreading north into Eastern Oklahoma and Northwest Arkansas
tonight. Ceilings will continue to fall overnight with IFR
conditions likely, including reduced visibilities in the stronger
storms. Conditions will begin to improve across Eastern Oklahoma
Sunday afternoon as the heavier precipitation begins to shift east.
&&
.PREV DISCUSSION... /ISSUED 240 PM CST SAT DEC 12 2015/
DISCUSSION...
Potent PV anomaly centered near Tuscon AZ will eject into the
southern High Plains on Sunday. Rain and storms in association
with the warm conveyor ahead of the system are already getting
going over eastern TX...and this activity will spread into eastern
OK and eventually western AR while gradually expanding in coverage
into the evening hours. Other scattered showers and storms may
develop during the evening across central OK and this activity may
affect portions of northeast OK during the evening. Given the
favorable kinematic fields aloft and limited elevated
instability...damaging winds and perhaps a quick spin-up tornado
are possible. The main show however will be well after dark...as a
squall line takes shape over west TX as the Pacific front and
synoptic scale forcing for ascent reach the western edge of the
Gulf moisture. This squall line will advance east
overnight...arriving in eastern OK during the early morning hours
on Sunday. Once again...damaging winds will be the primary
threat...along with an isolated quick spin-up tornado.
However...as has been mentioned for several days now...instability
will be limited...and will decrease with eastward and temporal
extent. The instability axis gets pinched off over eastern TX as
the system advances east...suggesting our severe weather potential
will remain pretty limited. Due to lack of instability...thunder
has been removed after 12z Sunday.
The data has been consistent in showing a heavy qpf axis from SE
OK up into NW AR. Short range ensemble guidance also shows this in
about the same location. Seems to make sense as the warm conveyor
rain/storms spread and train over the same areas for a time this
evening and then get hit by round 2 with the squall line later on
tonight. 2 to 4 inch rains are forecast...with the heaviest
totals likely to be over SE OK. Earlier today a FFA was hoisted
for areas along and east of hwy 69 from 00z to 18z Sunday. The
synoptic scale dry intrusion should work to end rain fairly
quickly from west to east during the day on Sunday in most areas
except the north where some wrap around precip may linger. No
winter weather is expected with this system as the track of the
upper low will be to our north and west.
Another upper low will follow fairly quickly on the heels of this
system...and will not have enough time to draw moisture this far
north and west. Thus...this system will pass thru dry...cooling us
back to near average for this time of year. A NW flow pattern
evolves late next week over the Plains...and a strong PV anomaly
will dive down across the region. The associated front should
knock highs back a little farther toward the end of the week.
A quick warmup is expected next weekend as the trough slides east
and ridging dominates over the Plains.
The pattern remains too progressive to allow for another
substantial cold air to penetrate too far into the country over
the next 10 days.
Lacy
&&
.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through Sunday morning for OKZ049-053-057-058-
062-063-067>076.
AR...Flash Flood Watch through Sunday morning for ARZ001-002-010-011-
019-020-029.
&&
AVIATION...12Hazardous weather outlook, Dec 12, 5:16 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
516 PM CST SAT DEC 12 2015
ARZ001-002-010-011-019-020-029-OKZ049-053>076-131200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
516 PM CST SAT DEC 12 2015
...HEAVY RAINFALL WITH FLASH FLOOD AND LIMITED SEVERE POTENTIAL
INTO SUNDAY MORNING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS EVENING AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...AFTER 6 PM.
FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 6 PM.
AREA OF GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...MAINLY EAST OF HIGHWAY 69 IN EASTERN
OKLAHOMA AND ALSO NORTHWEST ARKANSAS.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
RAIN SHOWERS ALONG WITH ISOLATED THUNDERSTORMS HAVE BEGUN TO LIFT
INTO SOUTHEAST OKLAHOMA LATE THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. RAIN SHOWERS WILL BECOME WIDESPREAD ALONG
WITH SCATTERED CHANCES FOR THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS THE
FRONT NEARS THE REGION. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE
POSSIBLE FOR NORTHEAST OKLAHOMA...WITH WIDESPREAD RAINFALL AMOUNTS
IN THE 2 TO 4 INCH RANGE ALONG AND EAST OF HIGHWAY 69 IN EASTERN
OKLAHOMA AND ALSO NORTHWEST ARKANSAS. THESE AMOUNTS COULD LEAD TO
FLASH FLOODING AS WELL AS SOME RIVER AND CREEK FLOODING. A FLASH
FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND EAST OF HIGHWAY
69 THROUGH SUNDAY MORNING.
ALSO THIS EVENING AND OVERNIGHT...STRONG WIND FIELDS ALOFT AHEAD
OF THE COLD FRONT COULD ALLOW FOR A LIMITED SEVERE WEATHER
POTENTIAL ACROSS EASTERN OKLAHOMA AND PARTS OF WESTERN ARKANSAS.
MARGINAL INSTABILITY OVER THE REGION COULD LIMIT THE OVERALL
POTENTIAL FOR SEVERE THUNDERSTORMS...THOUGH STRONG WIND SHEAR
COULD CREATE DAMAGING WIND GUSTS AS WELL AS A QUICK TORNADIC
SPINUP TO BE POSSIBLE. THE GREATEST CHANCES FOR SEVERE WEATHER
LOOK TO BE ACROSS SOUTHEAST OKLAHOMA.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY THROUGH FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
HEAVY RAINFALL IS EXPECTED TO BE ONGOING ACROSS PARTS OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS SUNDAY MORNING AS THE COLD FRONT
MOVES THROUGH THE REGION. PRECIPITATION SHOULD BEGIN TO TAPER OFF
FROM WEST TO EAST SUNDAY AFTERNOON AND EXIT SUNDAY NIGHT. IN THE
WAKE OF THE DEPARTING SYSTEM...A SECOND UPPER LEVEL DISTURBANCE IS
FORECAST TO MOVE THROUGH THE PLAINS DURING THE MIDDLE PART OF THE
UPCOMING WEEK. A LACK OF MOISTURE SHOULD ALLOW FOR THIS SECOND
SYSTEM TO MOVE THROUGH DRY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
Tornado, Choctaw
- When
- December 12, 6:03 PM CST to 6:06 PM CST
- Where
- Choctaw County, 120.22 mi SSW of Bunch to 116.95 mi SSW of Bunch
- Rating
- EF1
- Path length
- 3.3 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.987, -95.258
This tornado developed south of Raymond Gary State Park and moved northward across the park, snapping or uprooting numerous trees. Trees were also snapped or uprooted along Highway 209, the E4025 Road, Highway 70, and finally across the N4375 Road. Based on this damage, maximum estimated wind in the tornado was 95 to 105 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 12 to 13, 20152 injured · $2.4 million · EF2 · 27 events
- Tornado and Flash Flood in Oklahoma, December 12 to 13, 20153 injured · $2.0 million · EF2 · 2 events
- Blizzard and High Wind in Alaska, December 12 to 14, 2015$5.0 million · 114 kt wind · 6 events
- Tornado in Texas, December 12, 2015EF2 · 1 event
- Flash Flooding and Flooding in Texas, December 12 to 14, 2015$272,000 · 54 kt wind · 26 events
- Heavy Rain in Iowa, December 12 to 14, 201581 events
- Damaging Winds in Texas, December 12, 20152 injured · 70 kt wind · 4 events
- Winter Storm in Colorado, December 12 to 13, 20158 events
- Heavy Snow in Oregon, December 12 to 13, 20157 events
- Flash Flooding and Flooding in Kansas, December 12 to 16, 2015$10,000 · 7 events
- Damaging Winds in Texas, December 12 to 13, 201561 kt wind · 6 events
- Dense Fog in Montana, December 12 to 13, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608172.